Alert archive / Illinois / Flash Flood Warnings in 2022

Flash Flood Warning 1, NWS Lincoln, IL

May 13, 2022Schuyler County, Illinois

NWS Lincoln, IL issued this flash flood warning at May 13, 2022, 6:47 PM CDT for Schuyler County, Illinois. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2022, 6:47 PM CDT (23:47 UTC)
Expired
May 13, 2022, 9:45 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Schuyler County, IL

The radar

The Lincoln radar (KILX), 117 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 7:45 PM CDTFLOOD2 W Littleton, ILWATER OVER THE ROAD AT IL RTE 101 AND WHITE FRAME RD, BUT PASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

369 
WGUS53 KILX 132347
FFWILX
ILC169-140245-
/O.NEW.KILX.FF.W.0001.220513T2347Z-220514T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
647 PM CDT Fri May 13 2022

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Northwestern Schuyler County in west central Illinois...

* Until 945 PM CDT.

* At 645 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two to three inches of 
  rain have already fallen. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Littleton and Camden. 

Additional rainfall amounts of up to an inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4028 9075 4027 9063 4016 9064 4010 9067
      4011 9080

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Auten
1 follow-up statement
476 
WGUS73 KILX 140243
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
943 PM CDT Fri May 13 2022

ILC169-140253-
/O.EXP.KILX.FF.W.0001.000000T0000Z-220514T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Schuyler-
943 PM CDT Fri May 13 2022

...THE FLASH FLOOD WARNING FOR NORTHWESTERN SCHUYLER COUNTY WILL
EXPIRE AT 945 PM CDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 4028 9075 4027 9063 4016 9064 4010 9067
      4011 9080

$$

Auten

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 13, 3:05 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, May 13, 3:05 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
305 PM CDT Fri May 13 2022

.SYNOPSIS...
Issued at 305 PM CDT Fri May 13 2022

A cold front will approach the area later today. Storms will
develop ahead of the front later this afternoon into evening
across west-central Illinois. A few of these storms could become
strong to severe mainly west of I-55 with damaging winds, large
hail, and heavy rainfall being the main threats. Temperatures will
remain warm for the start of the weekend, but will gradually cool
back to near normal values by early next week.

&&

.SHORT TERM...(through tonight)
ISSUED AT 305 PM CDT Fri May 13 2022

Another unseasonably warm day is ongoing out there with temperatures
as of 3 PM sitting in the upper 80s to low 90s. After a little
relief from very humid conditions the past few days, dewpoints are
back on the rise this afternoon especially along and west of I-55.
However, east of I-55 dewpoints remain much lower in the 50s.

A cold front currently stretched from central Wisconsin
southwestward into central Missouri will approach the area later
this afternoon into evening. Full sunshine and a moist airmass over
the Middle Mississippi River Valley has allowed SBCAPE to build
upwards of 2-4k J/kg in southeast Missouri and western Illinois. We
remain somewhat capped here locally early this afternoon, but mid-
level cooling will help erode this here soon. High resolution
guidance suggests most of the storm activity should enter west-
central IL sometime between 5-7 PM, though some showers have
developed in northwest IL. Weak shear should limit the longevity of
storms, with more pulse-like, multicell convection expected.
Damaging winds appear to be the main threat, though moderately steep
lapse rates will support large hail as well. Heavy rainfall is also
a concern with weak steering flow and PWATs between 1.5-1.75".

Storm activity should wane closer to midnight as it moves toward the
IL River Valley into a less favorable environment. Overnight lows
will be mild with values in the 60s expected.

&&

.LONG TERM...(Saturday through Friday)
ISSUED AT 305 PM CDT Fri May 13 2022

Upper-level flow remains weak going into the weekend with a blocking
pattern still in place. Scattered shower and thunderstorm activity
will be possible east of I-55 on Saturday likely firing along any
remnant outflow boundaries from this evenings convection. A subtle
shortwave trough may come into play by late morning or early
afternoon, helping aide storm development. Similar to today,
instability will be plentiful with dewpoints in the 60s. However,
wind shear will be weak leading to pulse convection. A few strong
storms capable of damaging winds, large hail, and heavy rainfall
will be the main threats.

An upper trough working into southern Canada will finally work to
break down the blocking pattern going into Sunday. A bit of energy
associated with the trough will roll through the lower Midwest on
Sunday, sending a stronger cold front through the area. Another
round of strong to severe storms appears possible east of the IL
River by the afternoon and evening hours. A slight risk remains in
place for this period.

Cooler and drier conditions set up for the start of the new week
with northwest flow aloft. Occasional chances for showers and storms
look to return midweek onward as flow aloft becomes more zonal.
Temperatures will gradually warm by the middle to end of next week,
with the CPC's 6-10 day outlook showing a 40-60% chance of warmer
than normal temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1215 PM CDT Fri May 13 2022

Scattered storms become more likely west of I-55 this evening as a
cold front approaches the region. Introduced TEMPO groups at PIA and
SPI to account for thunderstorms, with less certainty in storm
activity further east. Some of the storms west of the IL River could
be strong to severe with damaging winds and hail being the main
hazards. Winds around 10 kts or less will persist through today
before becoming light and variable overnight. Winds flip around to
the northwest by tomorrow, but will still remain light.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...NMB
SHORT TERM...NMB
LONG TERM...NMB
AVIATION...NMB
Hazardous weather outlook, May 13, 3:19 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
319 PM CDT Fri May 13 2022

ILZ027>031-036>038-040>043-047>053-142030-
Cass-Christian-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason-
McLean-Menard-Morgan-Peoria-Sangamon-Schuyler-Scott-Stark-
Tazewell-Woodford-
319 PM CDT Fri May 13 2022

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Thunderstorms are expected to develop near the Mississippi River
late this afternoon, then move east. Some of the storms may be
strong to locally severe, especially west of the Illinois River,
with damaging winds and large hail being the primary hazards.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Scattered thunderstorms are expected on Saturday, mainly near and
east of I-55, and again Sunday afternoon and evening. The best
chances for any strong storms will be on Sunday, in areas near and
south of I-72.

Minor flooding on the Illinois River from Havana to Beardstown will
continue for several more days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, with the most likely
time frame between 5 pm and 9 pm.

ILZ044>046-054>057-061-142030-
Champaign-Coles-Douglas-Edgar-Moultrie-Piatt-Shelby-Vermilion-
319 PM CDT Fri May 13 2022

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected to move into the area after
midnight. Severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Scattered thunderstorms are expected on Saturday, and again Sunday
afternoon and evening. Some of the storms may be on the strong side.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-142030-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
319 PM CDT Fri May 13 2022

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected to move into the area after
midnight. Severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Scattered thunderstorms are expected on Saturday, and again Sunday
afternoon and evening. Severe thunderstorms will be possible on
Sunday.

Lingering flooding on the Wabash River is expected to subside on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

NMB

In the hours before

Special weather statement, May 13, 6:23 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Lincoln IL
623 PM CDT Fri May 13 2022

ILZ027-036-140000-
Knox-Fulton-
623 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of northwestern Fulton
and south central Knox Counties through 700 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bushnell, or 14 miles northeast of Macomb, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Avon, London Mills, Maquon, Marietta and Ellisville.

This includes Interstate 74 near mile marker 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4091 9011 4056 9020 4048 9045 4065 9045
TIME...MOT...LOC 2322Z 235DEG 12KT 4057 9045

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Auten

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 5:38 PM CDTSevere Thunderstorm WarningILXFulton, Knox37 min
May 13, 5:41 PM CDTSevere Thunderstorm WarningILXSchuyler34 min
May 13, 6:23 PM CDTSpecial Weather StatementILXFulton37 min

Nearby

Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.